A 21-year-old female asked:
i take doxycycline for acne. i also take birth control, does taking this antibiotic make my birth control ineffective?
2 doctor answers
Dr. Ralph Kingsford answered
35 years experience Pediatrics
It may: Tetracycline derivatives may diminish the therapeutic effect of hormonal Contraceptives . There have been anecdotal reports that tetracycline antibiotics reduce the efficacy of birth control pills. However, in some small studies done there was no statistical difference on or off antibiotics except for Rifampin. Hope this helps.
Answered on Apr 1, 2017
Dr. J. Lawrence Dohan answered
57 years experience Dermatology
No: This question was raised 20 years ago. It was determined that the antibiotic does NOT make any birth control less effective. This was settled many years ago. It is distressing to see that this question is still out there. However the OC pill you take might make acne better or worse depending on the progesterone. Also, SPIRONOLACTONE is much more effective, cheaper, and better tolerated than doxycy
Answered on Jan 16, 2016
90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:
People also searched for:
How long after taking antibiotics does it take for birth control pills to be completely effective again
Connect by text or video with a U.S. board-certified doctor now — wait time is less than 1 minute!
$15 per month